Hail, Tulsa
- When
- May 25, 10:06 PM CST
- Where
- Tulsa County, 4.77 mi NE of Skiatook
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.410, -95.930
Severe thunderstorms developed over western Oklahoma during the afternoon of the 25th, along a sharpening dry line, and moved east across Oklahoma through the evening and into the early morning hours of the 26th. The atmosphere east of the dry line across Oklahoma was moist and very unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed over western Oklahoma during the afternoon of the 25th, along a sharpening dry line, and moved east across Oklahoma through the evening and into the early morning hours of the 26th. The atmosphere east of the dry line across Oklahoma was moist and very unstable. Wind fields above the ground and deep layer wind shear strengthened during the afternoon through the early morning hours of the 26th, as an upper level disturbance translated into the Southern Plains. Additionally, low level wind shear increased late in the evening and continued very strong into the early morning hours of the 26th. These conditions were very supportive for the development of supercell thunderstorms. One of these supercells became particularly intense and long-tracked as it moved across northeastern Oklahoma and northwestern Arkansas, producing multiple tornadoes, several of which were strong. Large hail to base ball size and swaths of damaging straight-line wind also occurred, resulting in considerable damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 25, 8:30 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 930 PM CDT Sat May 25 2024 ...New SHORT TERM... .SHORT TERM... (The rest of tonight) Issued at 920 PM CDT Sat May 25 2024 Update mainly is for adding tornado watch 311 which will include most of NE OK and far NW AR. Bulk of storm coverage is expected to stay north of I 40 tonight, though isolated to widely scattered storms that develop across SE OK and WC AR will still have severe potential. Made some adjustments to PoPs through 06 based on expected coverage, and just a few minor tweaks to PoPs in the 06-12z time frame. Overnight temperatures look reasonable at this time. Updated ZFP/AFM/PFM already sent && .LONG TERM... (Tomorrow through Saturday) Issued at 230 PM CDT Sat May 25 2024 Thunderstorms are expected to have waned and / or focused more east of the local region by early Sunday. However, the cold front associated with the passing wave will not clear western AR and SE OK until late afternoon and conditions will become increasingly unstable ahead of the boundary. Veered low level winds will limit frontal convergence and overall storm coverage is likely to be low, however at least isolated storms are possible along the boundary by mid to late afternoon before the front clears the forecast area to the east and south. Otherwise, dry weather and warm weather will prevail west of the front. Sfc high pressure builds across the region Monday providing a pleasant day area wide. The pattern transitions toward more northwesterly flow through the southern Plains by Tuesday with daily thunderstorm complexes likely to develop and track in or near the forecast area from Tuesday night through Thursday. Locally heavy rainfall and at least a limited risk of severe weather would accompany these events. By late week into next weekend the pattern reverts to more southwesterly flow aloft and likely remains unsettled with daily thunderstorm chances continuing. && .AVIATION... (00Z TAFS) Issued at 631 PM CDT Sat May 25 2024 The main focus this TAF period is to time potential for storm impacts at the TAF sites this evening and overnight. Per latest HRRR and WoFS, TEMPO groups were used where probs were greater for storm impacts near the KS/MO borders. This would include the KBVO, KXNA and KROG TAF sites. Storm potential was also higher at KMLC per model data, so a TEMPO was used there also. There may also be a period of MVFR cigs as well during the overnight. A front will push thru on Sunday, with conditions at all sites returning to VFR with gusty winds veering to the W/SW. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 71 89 62 87 / 50 0 0 0 FSM 73 91 66 89 / 40 20 20 0 MLC 72 91 64 89 / 30 0 10 0 BVO 67 88 58 86 / 60 10 0 0 FYV 69 87 61 85 / 50 20 10 0 BYV 68 88 61 84 / 50 30 10 0 MKO 71 90 62 85 / 30 0 0 0 MIO 67 86 59 83 / 60 10 10 0 F10 71 91 61 86 / 30 0 0 0 HHW 71 89 65 89 / 50 10 10 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...23 LONG TERM....07 AVIATION...30
Hazardous Weather Outlook National Weather Service Tulsa OK 503 PM CDT Sat May 25 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-261015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 503 PM CDT Sat May 25 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Through Tonight. TORNADO. RISK...Elevated. AREA...Eastern Oklahoma. ONSET...This evening. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...This evening. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. DISCUSSION... Severe storms are underway across northwest Texas and southwest Oklahoma, with additional development across the Texas and Oklahoma panhandles late this afternoon. As these storms move east towards central Oklahoma, the potential for severe thunderstorms across parts of eastern Oklahoma remains in place later this evening. The storms will likely be widely scattered, but will pose the threat of large hail, damaging wind gusts, and tornadoes. As activity moves further into eastern Oklahoma, storms are expected to weaken some as they move into Arkansas. Further north, an organized MCS that track east across southern Kansas may clip parts of far northeast Oklahoma and northwest Arkansas late tonight. These storms will carry mainly a damaging wind threat along with an isolated tornado potential. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...Thunderstorm Potential...High Wind Potential. MONDAY...No Hazards. TUESDAY THROUGH THURSDAY...Thunderstorm Potential. FRIDAY...Thunderstorm Potential...Heavy Rain Potential. EXTENDED DISCUSSION... A couple of quiet days are expected for the remainder of the holiday weekend. A few thunderstorms will be possible on Sunday across far eastern Oklahoma and northwest Arkansas as a cold front moves through, but will quickly shift eastward. Nightly thunderstorm chances will return by mid week as northwest flow aloft sets up and chances increase for storm complexes moving into the region overnight. Some severe potential will likely exist on those nights, along with the threat for heavy rainfall and isolated flooding. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
830 PM CDT Sat May 25 2024
OKZ054-059-260230-
Osage OK-Pawnee OK-
830 PM CDT Sat May 25 2024
...STRONG THUNDERSTORMs WILL IMPACT NORTHERN OSAGE AND NORTH CENTRAL
PAWNEE COUNTIES THROUGH 930 PM CDT...
At 829 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Tonkawa, moving northeast at 55 mph. Other strong
thunderstorms were northwest of Grainola.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Pawhuska... Fairfax...
Barnsdall... Shidler...
Wynona... Burbank...
Grainola... Foraker...
Pearsonia... Southern Kaw Lake...
Webb City... Tallant...
Apperson... Pershing...
Nelagoney...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3700 9639 3653 9614 3651 9701 3653 9698
3655 9690 3658 9689 3660 9692 3658 9698
3659 9705 3660 9704 3668 9706 3670 9703
3668 9694 3675 9689 3674 9683 3677 9682
3678 9675 3700 9675
TIME...MOT...LOC 0129Z 239DEG 50KT 3665 9734
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
69The Tulsa radar (KINX), 42 km away, was scanning. The volume nearest the first event began at 04:06 UTC.
10 hail, 6 tornado, 4 thunderstorm wind. Local standard time, as filed.
This is the first segment of a two-segment tornado. This tornado developed northeast of Owasso near Limestone, and moved east-southeast through Keetonville. Homes were damaged, outbuildings were destroyed, and numerous trees were snapped or uprooted. The tornado turned to the east-northeast as it approached Claremore, where numerous homes and businesses were damaged or destroyed, and numerous trees and power poles were blown down. It blew a large portion of the roof from Will Rogers Downs on the east side of town, and destroyed numerous recreational vehicles at a park near the Downs. The tornado continued to move east, then northeast, as it moved away from Claremore and toward the Rogers/Mayes County line. Numerous homes were damaged or destroyed between Claremore and the county line. Numerous outbuildings were destroyed, and many trees and power poles were blown down. In total, more than 40 homes and businesses were destroyed by the tornado, and about 1200 others were damaged. Nineteen injuries occurred in Rogers County from the tornado. Based on this damage, maximum estimated wind in this segment of the tornado was 145 to 155 mph. The tornado continued into Mayes County.
Strong thunderstorm wind blew shingles from the roofs of homes, and snapped large tree limbs.
This is the second segment of a two-segment tornado. The tornado moved into Mayes County at about the W 470 Road, and continued to produce significant damage, snapping many trees at the county line. As it moved east-southeast, the tornado destroyed a mobile home less than a mile east of the county line, where two fatalities and four injuries occurred. The tornado destroyed several homes near the N 428 Road, about four miles northwest of Pryor, and then dissipated about two miles northwest of Pryor. In total, about 60 homes were damaged, eighteen of which were destroyed, more than 50 outbuildings were destroyed, and many power poles were blown down. Based on this damage, maximum estimated wind in this segment of the tornado was 145 to 155 mph.
This tornado developed over Lake Hudson and moved generally east-southeast. Numerous trees were snapped and uprooted, about 30 homes were damaged, one of which was destroyed, more than 30 outbuildings were destroyed, and power poles were snapped along its path from the lake shore to near Kenwood Road. It produced a tornadic debris signature from the KINX WSR-88D. Based on this damage, maximum estimated wind in the tornado was 105 to 110 mph.
This tornado developed just north of Salina, and moved south-southeast across town, dissipating over an inlet of Lake Hudson. The tornado damaged about 40 homes and businesses, of which seven were destroyed, damaged more than a dozen government and commercial buildings, destroyed about twenty outbuildings, uprooted and snapped trees, and blew down power poles. It produced a tornadic debris signature from the KINX WSR-88D. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
This tornado developed over rugged terrain near Bull Hollow, moved across County Road 546, where trees were uprooted, and then moved northeast and dissipated before reaching County Road 487. It produced a tornadic debris signature from the KINX WSR-88D. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Strong thunderstorm wind uprooted trees, snapped large tree limbs, damaged the roofs of homes, blew down power lines, and destroyed outbuildings in a broad swath from west of Colcord to west of Cherokee City, AR.
Hail slightly larger than golf ball size damaged homes and vehicles.
This is the first segment of a two-segment tornado. This tornado developed north of County Road 500 and west of S 712 Road, about a mile and a half from the state line. It damaged several homes, destroyed outbuildings, snapped and uprooted trees, and snapped power poles as it moved northeast into Arkansas, crossing near Welch Road. This tornado produced a tornadic debris signature from KINX and KSRX WSR-88Ds. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.
Strong thunderstorm wind snapped large tree limbs.
Golf ball size hail damaged vehicles.
Golf ball size hail damaged homes, businesses, and vehicles.
Golf ball size hail damaged homes, businesses, and vehicles.
Strong thunderstorm wind uprooted trees and snapped numerous large tree limbs in a broad swath damage.
Hail slightly larger than golf ball size damaged homes and vehicles.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Mayes | 2024-05-25 | 61 | Female | Mobile/Trailer Home | Direct |
| Tornado, Mayes | 2024-05-25 | 35 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183926, 1183461, 1184519, 1183460, 1184520, 1184521, 1184522, 1184523, 1188113, 1183462, 1183464, 1184526, 1183467, 1183466, 1183469, 1183482, 1183939, 1183484, 1188110, 1183485.